The agency said in a statement Tuesday that limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver damage from an inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant and death. “There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury,” according to a statement from the FDA..
Tylenol and Panadol are two of the most common types of acetaminophen that are routinely prescribed to consumers to treat pain from acute injuries, post-operative pain, or tooth pain following dental procedures.
In August 2013, the FDA announced that Tylenol and other painkillers containing acetaminophen can cause a potentially deadly skin rash known as Stevens-Johnson Syndrome.
While acetaminophen is most commonly known to be found as a primary active ingredient in the popular Tylenol, another piece of the acetaminophen warning this week is the knowledge that the drug is actually found in quite a few other medicines as well, including popular OTC medicines such as Robitussin, Sudafed and even Excedrin. Reading drug labels or ingredients thoroughly on patient information leaflets that often come with pill boxes and prescriptions can help you know what’s inside your painkillers or other pills and how much you should be taking for a healthy dosage.
In January 2011, the FDA asked manufacturers of prescription combination drugs containing acetaminophen to limit the amount of acetaminophen to no more than 325 mg in each tablet or capsule by January 14, 2014 with most complying, however, some combination drug products containing more than 325 mg of acetaminophen per dosage unit remain on the market.